Register Today!
Receive our eNewsletters. Signup
EndocrineWeb Community Advice

Losing my hair and gaining weight !!!

From: luvhawaii - 6 years 27 weeks ago

I was recently put on Methimazole to stop my thyroid production and Synthroid to replace it and I am gaining weight and my hair is falling out by the handful. My endocrinologist said my thyroid goes back and forth and I was not given a diagnosis. I had been having palpitations and a racing heart rate when this all started. I recently had labs and am awaiting results. Has anyone else lost hair and gained weight like crazy? I am frightened!!!

Do you find this discussion helpful?
0

5 Responses

Is this good advice?
0

It sounds like you are hyperthyroid. Wait for your diagnosis. If you are hyperthyroid, that is why you hair is falling out.

Is this good advice?
0

luvhawaii, please don't assume your thyroid diagnosis is correct. It could be, but you also could be like myself and have a parathyroid tumor. Have you had your ionized and serum calcium checked to make sure that you are not anywhere in the 10 range? Also have you had your PTH intact measured as well as your Vit. D level?

Is this good advice?
0

Weight gain and hair loss didn't happened at the same time for me. They happened on separate event when I underwent the therapy which is I think a good thing? After this I will surely buy the best running shoes so that I can continue losing weight.

Is this good advice?
0

When my thyroid was hyperactive I lost weight rapidly and my hair would come out in small clumps when I brushed it. I'm guessing you're gaining the weight from the Methimazole so maybe the dose needs cut back. The same thing happened to me after taking it for a few months. I also had the radioavtive iodine treatment to help regulate it which in turn made my thyroid go hypoactive and then the Methimazole was stopped. My thyroid has been normal since.

Is this good advice?
0

Yes!!!

When my dr. bumped my Methimazole dose up from 10mg to 20mg, I gained 25 !@#$ lbs in 2 month (literally 1/2 lb every day I stepped on the scale!) and my hair fell out in big clumps!

I begged him to lower my dose, but he would not admit my weight gain and hair loss were related to the methimazole levels! DON'T LET THE DR. TELL YOU IT'S NOT!!!! HAIRLOSS AND WEIGHT GAIN ARE A SIGN YOUR METHIMAZOLE DOSE IS TOO HIGH AND IS MAKING YOU MEDICALLY INDUCED HYPO-THYROID. The drs like to do this to "shock" the thyroid away from being HYPER.

Once my dosage was less, my hair stopped falling out and I stopped gaining weight. whew! However, I seem to be at a dose that maintains my weight perfectly. Unfortunatly, I'm still 25 lbs overweight now!

I lowered my own dose this week so I can hopefully lose the weight, THEN go back on the maintenance dose.

SHOW MAIN MENU
SHOW SUB MENU